North Carolina, 2026

Drought in North Carolina, February 24 to 28, 2026

February 24 to 28, 2026 · NWS MHX · 3 events in 3 counties and zones

Severe (D2) drought conditions developed across almost all of Onslow and Jones County at the end of February according to the US Drought Monitor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe (D2) drought conditions developed across almost all of Onslow and Jones County at the end of February according to the US Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 23, 8:10 PM EST, 3 hours 50 minutes earlier. Its key messages:

  • 1) Rapidly deepening low pressure will continue to lift NE this afternoon and tonight. Cool and breezy conditions persist. Minor coastal flood concerns persist along the Outer Banks. 2) Next front approaches the region late Thursday into Friday Marine...SCAs continue for the Pamlico sound and coastal waters with breezy NW winds and elevated seas. Gusty SW winds develop mid week ahead of approaching front.
Area forecast discussion, Feb 23, 8:10 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
810 PM EST Mon Feb 23 2026

.WHAT HAS CHANGED...
Winds will gradually diminish overnight and Tuesday, along with
the minor lingering coastal flood threat.

&&

.KEY MESSAGES...
1) Rapidly deepening low pressure will continue to lift NE this
afternoon and tonight. Cool and breezy conditions persist. Minor
coastal flood concerns persist along the Outer Banks.

2) Next front approaches the region late Thursday into Friday

Marine...SCAs continue for the Pamlico sound and coastal waters
with breezy NW winds and elevated seas. Gusty SW winds develop
mid week ahead of approaching front.

&&

.DISCUSSION...
KEY MESSAGE 1...Complex but deep mid-level trough continues to
swirl over the eastern CONUS with low pressure lifting along
the New England coast. Stratocu continues to stream in from the
north around the base of the trough. Could see some sprinkles
the next few hours across the NE forecast area with radar
showing very light returns. Another cold night, with lows
falling into the mid/upper 20s inland and near 30 for the
beaches. Will continue CF Adv for the Outer Banks, mainly now
for isolated oceanside issues with seas now 8-11 ft/11-13 sec.

KEY MESSAGE 2...The next rainmaker for our area arrives late
mid to late week as another cold front pushes across the
eastern CONUS while weak low pressure lifts across the Mid-
Atlantic. Guidance is beginning to converge on timing, now
favoring Thursday night into Friday. Precipitation will be all
liquid with temps well into the 60s, with some limited thunder
potential confined to near the Gulf Stream. Probabilities of
seeing over a quarter inch of rain with this system are moderate
(60-70%), and low to moderate (30-40%) for a half inch. Given
the consistent under-performance of precipitation as of late
with ongoing drought conditions, these odds may be generous.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions will prevail through the TAF period. Sct-bkn
low to mid clouds AOA 6k ft will dissipate this evening as a
drier airmass builds into the region. NW to W winds across rtes
will mainly be below 10 kt but could see an occasional gust to
around 15 kt Tuesday.

Outlook: VFR persists through midweek. Frontal passage anticipated
late Thursday into Friday, bringing another round of precip, wind
shifts, and sub VFR flight conditions potential.

&&

.MARINE...
Conditions gradually improving across the waters tonight and
Tuesday. Latest obs show NW winds 10-20 kt gusting 25-30 kt and
seas 6-10 ft north of Ocracoke and 3-6 ft south. Have allowed
the northern sounds expire at 8 pm but SCAs continue for the
Pamlico Sound and coastal waters tonight. Low pressure will
continue to lift NE away from the area tonight as high pressure
builds in from the WSW. NW winds will continue around 10-20 kt
with higher gusts over the Pamlico Sound and coastal waters
overnight and early Tue morning, diminishing to 10-15 kt Tue
afternoon.

Outlook: Offshore waters likely to remain poor through late
week as southwesterly winds increase ahead of an approaching
cold front forecast to cross late this week into the weekend.
Gale force winds possible along the Gulf Stream Wed, with seas
building to 5-10 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until 4 AM EST Tuesday for NCZ203>205.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for AMZ135.
     Small Craft Advisory until 7 PM EST Tuesday for AMZ150-152-154.
     Small Craft Advisory until 8 AM EST Tuesday for AMZ156-158.

&&

DISCUSSION...CQD/MS
AVIATION...SK
MARINE...CQD
Hazardous weather outlook, Feb 23, 3:15 PM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
315 PM EST Mon Feb 23 2026

NCZ029-044>047-079>081-090>092-094-193>196-198-199-242015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
315 PM EST Mon Feb 23 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-242015-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
315 PM EST Mon Feb 23 2026

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Inland Onslow

When
February 24, 12:00 AM EST to February 28, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Severe drought conditions developed across almost all of inland Onslow County from February twenty-fourth through the end of the month.

Drought, Coastal Onslow

When
February 24, 12:00 AM EST to February 28, 11:59 PM EST
Where
Coastal Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Severe drought conditions developed across almost all of coastal Onslow County from February twenty-fourth through the end of the month.

Drought, Jones

When
February 24, 12:00 AM EST to February 28, 11:59 PM EST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
35.022, -77.355 (the zone’s center; the record gives no point)

Severe drought conditions developed across almost all of Jones County from February twenty-fourth through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2026Every state in 2026This day in weather historyWarnings in North Carolina, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308938, 1308939, 1308940.